Home
Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info
Male pattern baldness

Drug used for male pattern baldness makes men impotent, grows man boobs

Monday, January 17, 2011 by: S. L. Baker, features writer
Tags: male pattern baldness, man boobs, health news

Most Viewed Articles
Popular on Facebook
http://www.naturalnews.com/031032_male_pattern_baldness_man_boobs.html
Delicious
diaspora
Print
Email
Share
(NaturalNews) Here's a story that shows how the "cure" truly can be worse than the disease. Specifically, it's a true life horror story of how a Big Pharma drug prescribed frequently for totally benign conditions can produce serious, life altering side effects in men -- including loss of their sex drive, impotence, depression and even the growth of "man boobs".

For years, doctors have been prescribing medications in the group known as 5a-reductase inhibitors (5a-RIs) to treat a condition known as benign prostatic hyperplasia (BPH). In plain English, this simply means a prostate gland that has become larger with age. It does not indicate prostate cancer. In some men it can cause symptoms such as more frequent urination and urinary hesitancy.

But, as the name states, the condition is benign, meaning it is never going to be a deadly disease. In fact, while mainstream medical doctors are often quick to prescribe drugs to treat any sign of BPH, statistics show that although the condition affects about 75% of men by the time they are 80 years old less than half ever have BPH symptoms that are truly clinically significant (such as pain on urination and extremely frequent urination).

So what does this have to do with male pattern baldness and "man boobs"? Plenty. It turns out, as more and more men were prescribed (5a-RIs), an unexpected side effect started showing up. Many who were balding began to grow their hair back. Voila! Big Pharma had another way to push the drugs. Now prescriptions for the 5a-RI known as finasteride (brand name Propecia) are handed out to countless young men who have no BPH problems at all in order to fight their male pattern baldness. Unfortunately, with huge numbers of men now taking the meds for two benign conditions, BPH and baldness, other far less welcome side effects than hair growth have become all too common.

Researchers from Boston University School of Medicine (BUSM), in collaboration with colleagues at Lahey Clinic and from Denmark and Germany, have documented that 5a-RIs produce significant adverse effects in some men including loss of libido, impotence, ejaculatory dysfunction, depression and the growth of "man boobs" (known by the medical term gynecomastia). And here's an extra worrisome fact -- the side effects don't always go away when the drugs are stopped. Bottom line: the scientists are urging extreme caution before doctors prescribe 5a-RIs therapy to patients to promote hair growth or for BPH.

For their study, which was just published in The Journal of Sexual Medicine, the researchers investigated data reported in numerous clinical studies concerning the side effects of two 5a-RIs, finasteride and dutasteride. Their results showed that some men treated with these drugs suffered prolonged adverse effects on sexual function such as erectile dysfunction and diminished libido, raising the strong possibility the medications were the cause.

What's more, the scientists noted that the side effects of 5a-RIs on sexual function, gynecomastia (the development of "man boobs") and the impact on the overall health of men taking these drugs has received minimal attention despite the fact such side effects can wreak havoc on sexual function, take an emotional toll and decrease the quality of life.

"Honest and open discussion with patients to educate them on these serious issues must be pursued prior to commencing therapy because, in some patients, these adverse effects are persistent and may be prolonged and patients do not recover well after discontinuation from drug use," lead author Abdulmaged M. Traish, MBA, PhD, a professor of biochemistry and professor of Urology at BUSM, said in a statement to the media.

For more information:
http://www.ncbi.nlm.nih.gov/pubmed/21176115
Join the Health Ranger's FREE email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Your privacy is protected. Unsubscribe at any time. | Learn more...
comments powered by Disqus